Arizona, 2007

Flash Flood in Arizona, September 15, 2007

September 15, 2007 · NWS TWC · 1 event in 1 county or zone

Remnant monsoonal moisture caused flash flooding in Western Pima County north of Ajo.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TWC wrote it up.

Remnant monsoonal moisture caused flash flooding in Western Pima County north of Ajo.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before the first event at Sep 15, 2:15 PM MST, 1 hour 35 minutes earlier.

Area forecast discussion, Sep 15, 2:15 PM MST, 1 hour 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
215 PM MST SAT SEP 15 2007

.SYNOPSIS....SOUTHERLY FLOW AHEAD OF A WEST COAST TROUGH WILL
CONTINUE TO DRAW MONSOON MOISTURE INTO THE REGION AND LEAD TO AN
INCREASING CHANCE OF SHOWERS AND THUNDERSTORMS. AS THE TROUGH MOVES
INLAND MONDAY...ITS ASSOCIATED COLD FRONT WILL SWEEP ACROSS THE
REGION AND LEAD TO MUCH DRIER CONDITIONS AND MORE SEASONABLE
TEMPERATURES FOR THE MIDDLE PART OF THE WEEK. ANOTHER PACIFIC STORM
SYSTEM MAY PULL MOISTURE BACK NORTH INTO THE REGION BY NEXT WEEKEND.

&&

.DISCUSSION...THE ACTIVE 48-60HR PERIOD WE HAVE BEEN FORECASTING FOR
A FEW DAYS NOW IS GETTING UNDERWAY. MESOSCALE CONVECTIVE VORTEX
LIFTING N THROUGH SONORA...ALONG WITH THE DEEP S FLOW TAPPING INTO
THE MONSOON MOISTURE TO OUR S...HAS HELPED TO SPARK MAINLY MOUNTAIN
TSTMS EARLY THIS AFTERNOON. THOSE HAVE SINCE BEGUN TO PUSH OFF IN
THE 10-15KTS OF SSE FLOW. WATER VAPOR CONTINUES TO SHOW THE INVERTED
TROUGH MOVING SLOWLY N ACROSS SINALOA AND TOWARD SE AZ. MEANWHILE...
THE SHORT WAVE LIFTING ACROSS NE NV IS INDUCING SOME DIVERGENCE OVER
MUCH OF THE STATE...WITH STRONG TSTMS FIRING OVER THE W DESERTS AND
EVEN OVER NE AZ. BOTH NAM AND GFS INDUCE SOME SORT OF A CONVECTIVE
SYSTEM OVER PIMA/SANTA CRUZ COUNTIES TONIGHT...AND BASED ON HOW
THINS HAVE BEEN EVOLVING...I AM BEGINNING TO BELIEVE IT. HAVE
ALREADY RAISED POPS FOR THIS AFTERNOON AND TONIGHT IN AN EARLY
AFTERNOON UPDATE...BUT WE MAY HAVE TO RAISE THEM EVEN MORE IN THE
AFTERNOON PACKAGE...WHILE CARRYING LOW GRADE POPS ALL NIGHT. THE
STRONGER STORMS WILL HAVE TO BE WATCHED FOR MICROBURST/DOWNBURST
POTENTIAL WITH LATEST SPC RUC MESOANALYSIS SHOWING DCAPE AT
1200-1300 J/KG. HWO WAS ISSUED EARLIER TO MENTION THIS...MAINLY
SOUTHWEST OF A WINKLEMAN-DOUGLAS LINE WHERE THE DEEPEST MOISTURE
ARRIVES.

FORTUNATELY...THE MODELS HAVE CONVERGED SOMEWHAT ON HOW THE NEXT
48HRS WILL EVOLVE. THERE ARE STILL SOME QUESTIONS ABOUT SEVERE
POTENTIAL SUN AFTERNOON/NIGHT WITH SOLAR HEATING NOW IN DOUBT AND
BEST 0-6KM SHEAR HOLDING OFF UNTIL THE DRY SLOT OVERRUNS US MON
MORNING. WHAT IS NOW CLEAR...THOUGH...IS THAT MUCH OF THE CWA IS
GOING TO RECEIVE SOME DECENT PRECIP AT SOME POINT BEFORE THE FRONT
SWEEPS THROUGH THE CWA MON MORNING. BOTH NAM AND GFS NOW BRING IN
ENOUGH COOLING ALOFT TO BRING THICKNESSES DOWN TO SATURATION OF THE
1.5 TO 1.7 PRECIP WATERS WE WILL HAVE IN PLACE SUN AFTERNOON/
EVENING. IF WE END UP WITH THE 1500+ J/KG OF CAPE THE LATEST SREF IS
SUGGESTING...WE COULD HAVE A FLASH FLOOD THREAT ON TOP OF THE RISK
FOR HAIL AND STRONG WINDS. HOWEVER...HEIGHT FALLS ACTING ON A
TROPICAL MOISTURE PLUME LIKE THIS CAN JUST AS EASILY RESULT IN
WIDESPREAD SHOWERS OR EVEN STRATIFORM RAIN WITH JUST EMBEDDED TSTMS.
WE WILL NOT GO TOO HIGH WITH QPF YET...BUT IN CONCERT WITH OUR
NEIGHBORS...WE WILL RAISE POPS ANOTHER 10 PCT SUN-SUN NIGHT AND
RAISE OUR QPFS TO THE 0.25-0.5 RANGE. WE COULD STILL BE TOO LOW ON
BOTH...BUT THIS IS A GOOD START. BASED ON WHERE THE JET CORE WILL
TRAVERSE /N AZ/...IT STILL LOOKS LIKE THE DRY SLOT WILL RACE ACROSS
ALL BUT FAR NE PORTIONS OF THE CWA MON AND CAP US OFF BEFORE THE
FRONT ITSELF ARRIVES. SO WILL REFINE POP TIMING A BIT TO HIGHLIGHT
THE IMPROVING CONDITIONS ALONG WITH SOME SW BREEZES BEHIND THE
FRONT. AFTER MON...NOT ONLY WILL WE GET A BREAK FROM THE HEAT...THE
HUMIDITY WILL FINALLY DROP AND ALLOW DIURNAL RANGES TO WIDEN TO
SOMETHING MORE TYPICAL OF MID SEP. NIGHTTIME LOWS WILL BE PRETTY
COMFORTABLE IN THE TUE-FRI PERIOD...WITH SOME SEASONABLY COOL 30S IN
THE SOUTHERN WHITES EXPECTED.

THE MEDIUM RANGE MODELS CONTINUE TO THROW US SLOW CURVES...
KNUCKLEBALLS...AND OTHER VARIETIES OF JUNK PITCHES WITH OUR DAY 5-7
SYSTEM. THE 12Z ECMWF HAS REPEATED ITS 00Z TREND OF CLOSING A DEEP
LOW OFF OVER S CA BY LATE NEXT FRI AND DRAWING THE MONSOON BACK
NORTH. THAT WAS WHAT THE GFS HAD OVER THE PAST FEW DAYS.
MEANWHILE...THE 12Z GFS CARRIES THE BOWLING BALL OFFSHORE TO 130W...
WHICH WOULD MEAN RIDGING AND TEMPS ACTUALLY CLIMBING INSTEAD OF
DROPPING. THE ENSEMBLES SHOW AN UNUSUALLY LARGE SPREAD...WHILE THE
GFS ENSEMBLE HAS A 4-5 STANDARD DEVIATION NEGATIVE ANOMALY OVER THE
CA BIGHT. SUCH ANOMALIES RARELY VERIFY...AND INSTEAD SUGGESTS THE
MODEL SHOULD NOT BE TRUSTED...ESPECIALLY WITH MUCH WEAKER
POSITIVE ANOMALIES ON EITHER SIDE OF THE LOW. WILL FOLLOW HPC/S
ADVICE AND LEAN TOWARD THE ECMWF FOR NOW WITH GREAT CAUTION. THIS
WILL SUPPORT A SLIGHT INCREASE IN COULD COVER AND HIGHER TERRAIN
POPS.

&&

.AVIATION...ISOLATED TSTMS HAVE DEVELOPED AND WILL THREAT ALL TAF
SITES THIS EVENING...WITH THE GREATEST THREAT TO KTUS AND KOLS. ANY
TSTMS THAT APPROACH AIRPORTS WILL BE CAPABLE OF PRODUCING WIND GUSTS
OVER 40KTS...WITH AN OUTSIDE CHANCE OF BRIEF MVFR VISIBILITIES. THE
RISK WILL DIMINISH AFTER ABOUT 03Z. AVIATION DISCUSSION NOT UPDATED
FOR TAF AND TWEB AMENDMENTS.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

PYTLAK

WEATHER.GOV/TUCSON
Hazardous weather outlook, Sep 15, 10:11 AM MST, 5 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
1011 AM MST SAT SEP 15 2007

AZZ029-031>035-160700-
SOUTHEAST PINAL COUNTY-WESTERN PIMA COUNTY-TOHONO OODHAM NATION-
TUCSON METRO/MARANA/GREEN VALLEY-SANTA CRUZ COUNTY-COCHISE COUNTY-
1011 AM MST SAT SEP 15 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARIZONA AND SOUTHEAST ARIZONA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL DEVELOP OVER THE MOUNTAINS THIS
AFTERNOON AS A WEAK UPPER LEVEL DISTURBANCE MOVES NORTH FROM
MEXICO. MONSOON MOISTURE HAS RETURNED TO THE REGION...AND WITH
STEERING WINDS OUT OF THE SOUTHEAST AT ABOUT 10 MPH...A FEW OF THE
STORMS WILL MOVE OFF THE MOUNTAINS...WITH THE BEST CHANCE SOUTHWEST
OF A LINE FROM WINKLEMAN TO DOUGLAS. A COUPLE OF THESE COULD
PRODUCE MICROBURST WIND GUSTS APPROACHING THE 60 MPH SEVERE
THUNDERSTORM THRESHOLD...ALONG WITH DANGEROUS CLOUD-TO-GROUND
LIGHTNING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

MONSOON MOISTURE WILL CONTINUE TO STREAM NORTH AHEAD OF A STORM
SYSTEM MOVING ACROSS CALIFORNIA AND EVENTUALLY INTO THE GREAT
BASIN. THE BEST CHANCE OF THUNDERSTORMS WILL BE FROM SUNDAY
AFTERNOON INTO MONDAY MORNING. WITH TEMPERATURES COOLING ALOFT IN
ADDITION TO THE PLENTIFUL MOISTURE...A FEW THUNDERSTORMS COULD
NOT ONLY PRODUCE GUSTY WINDS...BUT ALSO HEAVY RAIN AND HAIL. THE
RISK OF THUNDERSTORMS WILL END BY MONDAY EVENING AS THE TROUGH
MOVES INLAND AND PUSHES A WEAKENING COLD FRONT ACROSS THE REGION.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ019-030-160700-
NORTHERN GREENLEE COUNTY-UPPER GILA RIVER VALLEY-
1011 AM MST SAT SEP 15 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ARIZONA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS WILL DEVELOP OVER THE MOUNTAINS THIS
AFTERNOON AS A WEAK UPPER LEVEL DISTURBANCE MOVES NORTH FROM
MEXICO. MONSOON MOISTURE IS GRADUALLY RETURNING TO GRAHAM AND
GREENLEE COUNTIES...BUT IT WILL NOT BE AS MOIST OR UNSTABLE AS THE
REST OF SOUTHEAST ARIZONA TODAY. STILL...WITH STEERING WINDS OUT
OF THE SOUTH AT ABOUT 10 MPH...A FEW OF THE STORMS COULD MOVE OFF
THE MOUNTAINS AND PRODUCE WIND GUSTS UP TO 50 MPH...ALONG WITH
DANGEROUS CLOUD-TO-GROUND LIGHTNING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

MONSOON MOISTURE WILL CONTINUE TO STREAM NORTH AHEAD OF A STORM
SYSTEM MOVING ACROSS CALIFORNIA AND EVENTUALLY INTO THE GREAT
BASIN. THE BEST CHANCE OF THUNDERSTORMS WILL BE FROM SUNDAY
AFTERNOON INTO MONDAY MORNING. WITH TEMPERATURES COOLING ALOFT IN
ADDITION TO THE PLENTIFUL MOISTURE...A FEW THUNDERSTORMS COULD
NOT ONLY PRODUCE GUSTY WINDS...BUT ALSO HEAVY RAIN AND HAIL. THE
RISK OF THUNDERSTORMS WILL END BY MONDAY EVENING AS THE TROUGH
MOVES INLAND AND PUSHES A COLD FRONT ACROSS THE REGION.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

PYTLAK

The radar

The Phoenix radar (KIWA), 145 km away, was scanning. The volume nearest the first event began at 22:50 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Pima

When
September 15, 3:50 PM MST to 4:15 PM MST
Where
Pima County, 0.69 mi N of Ajo Muni Arpt
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
32.460, -112.870

Flash flooding occurred on Highway 85 north of Ajo.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2007Every state in 2007This day in weather historyWarnings in Arizona, September 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 59270.